Alert archive / Iowa / Frost Advisories in 2014
Frost Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Sep 12, 2014, 2:50 PM CDT for 4 states. It took effect at Sep 13, 2014, 3:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2014, 2:50 PM CDT (19:50 UTC)
- In effect from
- Sep 13, 2014, 3:00 AM CDT
- Expired
- Sep 13, 2014, 8:55 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 27 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083 WWUS73 KFSD 121950 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT FRI SEP 12 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-130400- /O.NEW.KFSD.FR.Y.0005.140913T0800Z-140913T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE- MOODY-MINNEHAHA-LINCOLN SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX... TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 250 PM CDT FRI SEP 12 2014 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. * WEATHER CONDITIONS...TEMPERATURES WILL BE IN THE LOWER TO MID 30S AFTER MIDNIGHT TONIGHT AND LAST INTO VERY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
453 WWUS73 KFSD 130246 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 946 PM CDT FRI SEP 12 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-131200- /O.CON.KFSD.FR.Y.0005.140913T0800Z-140913T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE- MOODY-MINNEHAHA-LINCOLN SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX... TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 946 PM CDT FRI SEP 12 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY... * WEATHER CONDITIONS...TEMPERATURES WILL BE IN THE LOWER TO MID 30S AFTER MIDNIGHT TONIGHT AND LAST INTO VERY EARLY SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
880 WWUS73 KFSD 130943 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 443 AM CDT SAT SEP 13 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-131400- /O.CON.KFSD.FR.Y.0005.000000T0000Z-140913T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE- MOODY-MINNEHAHA-LINCOLN SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX... TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 443 AM CDT SAT SEP 13 2014 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WEATHER CONDITIONS...TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 30S EARLY THIS MORNING UNTIL WARMING AFTER SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
354 WWUS73 KFSD 131355 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 AM CDT SAT SEP 13 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-131500- /O.CAN.KFSD.FR.Y.0005.000000T0000Z-140913T1400Z/ LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE- MOODY-MINNEHAHA-LINCOLN SD-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX... TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 855 AM CDT SAT SEP 13 2014 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE FROST ADVISORY. AS TEMPERATURES WARM FROST IS NO LONGER A THREAT. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 12, 12:36 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 12, 12:36 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1236 PM CDT FRI SEP 12 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 315 AM CDT FRI SEP 12 2014 LIGHT RAIN PERSISTS ACROSS THE SOUTHERN HALF OF THE CWA EARLY THIS MORNING...AS 600:700 FRONTOGENESIS AXIS SLIDE SE. RAINFALL AMOUNT HAVE BEEN AS EXPECTED...WITH MOST AREAS UNDER A HALF INCH. RAIN WILL EXIT THE CWA SHORTLY AFTER DAYBREAK...WITH CONSIDERABLE CLOUD COVER THROUGH THE DAY. MODEL ARE HINTING AT A BIT OF CLEARING EARLY EARLY THIS AFTERNOON...AND COULD RULE OUT WIDELY SCATTERED SHOWERS FORMING AHEAD OF 500 MB TROUGH AXIS THIS AFTERNOON. TEMPERATURES WILL CONTINUE TO STRUGGLE GIVEN CLOUD COVER...BUT MIGHT REACH THE MID 50S. STILL ANTICIPATING A COLD NIGHT TONIGHT AS CLOUD COVER CLEARS FROM WEST TO EAST. ONCE BACK EDGE OF CLOUD MOVE THROUGH...TEMPERATURES SHOULD QUICKLY FALL INTO THE 40S AND EVEN 30S GIVEN INVERTED TROUGH AXIS OVER THE AREA. HOWEVER...AS NOTED IN PREVIOUS DISCUSSION...WINDS ARE EXPECTED TO TURN SOUTHERLY ACROSS THE WESTERN HALF OF THE FA WHICH SHOULD PROMOTE LESS OF A DROPOFF IN TEMPERATURES AFTER MIDNIGHT. EAST OF THE STATE LINE WINDS SHOULD REMAIN RATHER VARIABLE...PROMOTING MORE EFFECTIVE COOLING CONDITIONS. HOWEVER...LATEST GUIDANCE SUGGESTS THAT DEW POINTS MAY NOT FALL FAR ENOUGH FOR EFFICIENT WIDESPREAD FROST DEVELOPMENT. AFTER COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF ON ANY FROST ADVISORY GIVEN CONCERNS ABOUT MIXING...BOUNDARY LAYER MOISTURE...AND SOIL MOISTURE. IT SHOULD STILL BE A CHILLY NIGHT WITH TEMPERATURES IN THE MIDDLE 30S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 315 AM CDT FRI SEP 12 2014 MOST OF THE WEEKEND WILL BE FAIRLY CLEAR WITH A LITTLE BIT OF WARMING...THOUGH STILL COOL TEMPERATURES. A COUPLE OF WEAK SHORT WAVES PASS NORTH OF THE AREA IN BROAD UPPER TROUGH AND SHOULD BRING NO MORE THAN A FEW HIGH CLOUDS. THE NEXT ONE DIVES IN QUICKLY FROM THE NORTHWEST DURING SUNDAY. BY THAT TIME A HALF DECENT WARM ADVECTION PATTERN HAS DEVELOPED JUST SOUTH OF THE AREA. WITH MOISTURE AND WEAK INSTABILITY ADVECTION...AND THE SHORT WAVE TO PROVIDE SOME LIFT...A FEW SHOWERS SHOULD DEVELOP ACROSS THE AREA FROM THE WEST BY SUNDAY AFTERNOON AND MAXIMIZE COVERAGE IN THE SOUTHEAST SUNDAY EVENING. A THUNDERSTORM OR TWO WILL BE POSSIBLE SOUTH. THIS WAVE IS PRIMED TO EXIT QUICKLY BY MONDAY MORNING AND FOR NOW WILL CUT OFF THE PRECIPITATION WITH THE NEW DAY...AS SURFACE HIGH PRESSURE SPREADS IN FROM THE NORTHWEST. A LITTLE REINFORCING SURGE OF COOL AIR WITH THIS REGIME WILL NOT REALLY CAUSE COOLING FROM THE WEEKEND. IN ANY EVENT...MONDAY WILL TREND TO BEING A PRETTY PLEASANT DAY. THE WHOLE REST OF THE WEEK...TUESDAY THROUGH THURSDAY...WILL SEE SLOW BUT STEADY UPPER RIDGING AND THE DEVELOPMENT OF A SLOW WARMING PATTERN. MOISTURE ADVECTION IS LIKELY TO BE SLOW...THE EC ESPECIALLY SHOWS THIS...AND WITHOUT A DECENT LIFT PROVIDING SYSTEM...WILL KEEP PRECIPITATION MENTION OUT OF THE FORECAST DURING THIS TIME. THIS IS USUALLY THE TREND WHEN GETTING INTO THE START OF FALL WHEN IT GETS HARDER TO BREED SIGNIFICANT CONVECTION WITHOUT A STRONG DYNAMIC SYSTEM...SUCH AS WE HAD FOR THE 10/4 TORNADO OUTBREAK LAST YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1233 PM CDT FRI SEP 12 2014 VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ISOLATED INSTABILITY SHOWERS ACROSS THE AREA WILL QUICKLY FALL APART TONIGHT WITH THE LOSS OF HEATING. CLEAR SKIES WITH LIGHT WINDS EXPECTED OVERNIGHT...AND SOUTHERLY WINDS ARE EXPECTED TO INCREASE SATURDAY MORNING...ESPECIALLY AFTER 15Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...DUX LONG TERM... AVIATION...
Hazardous weather outlook, Sep 12, 4:20 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 AM CDT FRI SEP 12 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-130930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS- GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 420 AM CDT FRI SEP 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY COOL AIR OVER THE AREA WILL COMBINE WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...TO PRODUCE A THREAT OF PATCHY FROST OVER THE AREA LATE TONIGHT AND EARLY SATURDAY MORNING. AT THIS TIME THE THREAT APPEARS TO BE MAINLY NEAR AND EAST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS POSSIBLE SUNDAY AFTERNOON MAY BE ACCOMPANIED BY ISOLATED THUNDERSTORMS NEAR THE MISSOURI RIVER. NO SEVERE STORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Frost Advisories in Iowa, 2014Frost Advisories in Minnesota, 2014Frost Advisories in South Dakota, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.